Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS New Orleans, LA

April 1, 2005Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Apr 1, 2005, 9:08 AM CST for Jackson County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2005, 9:08 AM CST (15:08 UTC)
Expired
Apr 1, 2005, 11:15 AM CST
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 51 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1645 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 011513
FFWLIX
MSC059-011715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
908 AM CST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PASCAGOULA...OCEAN SPRINGS...MOSS
  POINT...ESCATAWPA

* UNTIL 1115 AM CST

* AT 902 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A SEVERAL THUNDERSTORMS OVER SOUTH JACKSON 
  COUNTY AND OVER THE MISSISSIPPI SOUND...MOVING NORTHEAST OVER THE SAME 
  AREA NORTHEAST AT 35 MPH.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED AREA ON 
TOP OF STORM TOTALS OF 6 TO 10 INCHES FROM RAINFALL EARLIER THIS MORNING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3031 8882 3028 8848 3061 8844 3058 8881

$$
1 follow-up statement
000 
WGUS74 KLIX 011559
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
948 AM CST FRI APR 1 2005

MSC059-011715-
JACKSON MS-
948 AM CST FRI APR 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 AM CST FOR JACKSON
COUNTY...

AT 945 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
OF 8 TO 10 INCHES HAD FALLEN ACROSS JACKSON COUNTY SINCE THURSDAY 
EVENING. ADDITIONAL RAINFALL IS NOT EXPECTED. HOWEVER...LOCAL LAW 
ENFORCEMENT OFFICIALS CONTINUE TO REPORT WATER PONDING ON 
SECONDARY ROADS AND ROADWAYS IN NEIGHBORHOODS ACROSS JACKSON COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3031 8882 3028 8848 3061 8844 3058 8881

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 8:30 AM CST, 38 minutes earlier.

Area forecast discussion, Apr 1, 8:30 AM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 AM CST FRI APR 01 2005

.UPDATE...
SENT UPDATED ZONES AND HAZARDOUS WEATHER UPDATE TO REMOVE MOST OF
THE RAINFALL WORDING AND SEVERE WEATHER THREATS. MAINTAINED ABOUT 30
PERCENT POPS THROUGH MID-MORNING FOR JACKSON COUNTY AND PLAQUEMINES
PARISH BUT FRONT CONTINUES TO PROGRESS EASTWARD STEADILY. MAIN
CONCERNS WILL NOW SHIFT TO GRADIENT WIND WITH HIGH BUILDING INTO THE
AREA AS WELL AS EXTENSIVE RUNOFF AND RIVER FLOODING CONCERNS IN
AREAS OF MISSISSIPPI WHERE 6 TO 11 INCHES OF RAINFALL LIKELY HAS
FALLEN SINCE YESTERDAY AFTERNOON. EARLY MORNING RAINFALL REPORTS ARE
IMPRESSIVE.

&&

.PREV DISCUSSION...
.SHORT TERM...ACTIVE NIGHT ACROSS THE NORTHERN HALF OF THE CWA
TONIGHT...AS A STRONG VORT MAX CONTINUES TO DIVE INTO EAST TEXAS AND
LOUISIANA...AND AN AREA OF LOW PRESSURE DEVELOPS IN AREA OF STRONG
DIVERGENCE AND THUS ASCENT ALOFT.  THIS DEVELOPING LOW IS CURRENTLY
OVER SOUTHEAST LOUSIANA NEAR BATON ROUGE AND LAFAYETTE...AND WILL
RAPIDLY RACE OFF THE NORTHEAST INTO CENTRAL MISSISSIPPI AND ALABAMA
BY LATE THIS MORNING.  A COLD FRONT ASSOCIATED WITH THIS DEVELOPING
LOW...AND THE STRONG UPPER LEVEL TROUGH DIVING IN FROM THE CENTRAL
PLAINS IS QUICKLY SLIDING INTO THE CWA THIS MORNING.  EXPECT THE
FRONT TO COMPLETELY CLEAR THE REGION BY 14Z...AS STRONG PRESSURE
RISES AND COLD AIR ADVECTION CONTINUES IN TEXAS AND WESTERN
LOUISIANA.  IN THE MEAN TIME...A TRAINING SITUATION IS DEVELOPING
OVER THE AREA FOR THE REMAINDER OF THE OVERNIGHT HOURS.  STRONG TO
SEVERE THUNDERSTORMS...WITH HAIL AND HEAVY RAINFALL CONTINUE TO
AFFECT MUCH OF COASTAL MISSISSIPPI.  SOME LOCALIZED FLOODING IS
EXPECTED AS RAINFALL OF 4 TO 6 INCHES HAS FALLEN ACROSS THE AREA.

.LONG TERM...STRONG SUBSIDENCE AND DRY AIR WILL ADVECT INTO THE
REGION THIS AFTERNOON...AND REMAIN THROUGH THE WEEKEND INTO EARLY
NEXT WEEK.  EXPECT TEMPERATURES TO REMAIN BELOW NORMAL FRIDAY INTO
SATURDAY...AS A COOL SURFACE HIGH SETS UP.  HOWEVER...A QUICK WARM
UP WILL TAKE PLACE EARLY NEXT...AS SURFACE RIDGING SLIDES TO THE
EAST OF THE REGION...AS STRONG WARM AIR ADVECTION DEVELOPS OVER THE
AREA...IN ADVACE OF NEXT SYSTEM DEVELOPING IN CENTRAL PLAINS.  IT
APPEARS THIS SYSTEM WILL KEEP BEST ENERGY NORTH OF THE CWA...BUT A
TRAILING COLD FRONT COULD SET OFF SOME CONVECTIVE ACTIVITY NEXT
WEDNESDAY.  IN THE WAKE OF THE FRONT...UPPER LEVEL VORT MAX WILL
SLIDE THORUGH LOWER MISSISSIPPI VALLEY...WITH SOME DIURNAL SHOWERS
POSSIBLE THURSDAY...DUE TO STEEP LAPSE RATES ASSOCIATED WITH VORT
MAX.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  44  65  38 /  30   0   0   0
BTR  72  45  67  40 /  20   0   0   0
MSY  76  53  69  48 /  30   0   0   0
GPT  75  48  68  43 /  50   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FOR ALL COASTAL
WATERS AND TIDAL LAKES THROUGH SATURDAY.

&&

24
Hazardous weather outlook, Apr 1, 7:30 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
730 AM CST FRI APR 1 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
730 AM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS AND HEAVY RAINFALL...
A COLD FRONT MOVING ACROSS THE OUTLOOK AREA WILL BRING AN END TO
THE HEAVY RAINS AND SEVERE WEATHER THREAT BY 9 AM.

.MARINE HAZARDS...
STRONG NORTHWEST WINDS AFTER THE FRONT WILL PRODUCE ROUGH SEAS
AND HAZARDOUS WIND GUSTS DURING THE AFTERNOON AND INTO TONIGHT. A
SMALL CRAFT ADVISORY IS IN EFFECT IN ANTICIPATION OF STRONG NORTHWEST
WINDS AND BUILDING SEAS.

.RIVER FLOODING...
HEAVY RAINS AND SUBSEQUENT RUNOFF WILL CAUSE MANY OF THE RIVERS TO
RISE MAINLY ACROSS THE MISSISSIPPI COUNTIES AND PORTIONS OF UPPER
SOUTHEAST LOUISIANA DURING THE NEXT SEVERAL DAYS. STAY ALERT TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS ISSUED BY THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IN ADVANCE
OF THE NEXT FRONTAL SYSTEM LATE TUESDAY AND WEDNESDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

24

In the hours before

Local storm report, Apr 1, 3:46 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 AM CST FRI APR 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             7 N OCEAN SPRINGS       30.51N 88.80W
03/31/2005  0.88 INCH        JACKSON            MS   PUBLIC

&&

PGRIGSBY
Local storm report, Apr 1, 3:50 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
350 AM CST FRI APR 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     HAIL             PICAYUNE                30.53N 89.68W
04/01/2005  1.75 INCH        PEARL RIVER        MS   EMERGENCY MNGR

            PENNY TO GOLF BALL SIZE HAIL REPORTED IN CITY.

&&

PGRIGSBY
Special weather statement, Apr 1, 7:22 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
722 AM CST FRI APR 1 2005

LAZ034>040-047-048-050-MSZ068>071-077-080>082-011345-
AMITE-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-HARRISON-JACKSON-
LIVINGSTON-PEARL RIVER-PIKE-POINTE COUPEE-ST HELENA-ST TAMMANY-
TANGIPAHOA-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
722 AM CST FRI APR 1 2005

...SEVERE THUNDERSTORM WATCH NUMBER 119 IS NO LONGER IN EFFECT...

ALL THE PARISHES IN LOUISIANA AND COUNTIES IN SOUTHERN MISSISSIPPI
ARE CLEARED FROM THE SEVERE THUNDERSTORM WATCH...WHICH WAS ALLOWED
TO EXPIRE AT 7 AM CST.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:57 PM CSTSevere Thunderstorm WarningLIXWalthall48 min
Mar 31, 7:40 PM CSTSevere Thunderstorm WarningLIXPearl River50 min
Mar 31, 8:28 PM CSTSevere Thunderstorm WarningLIXWilkinson47 min
Mar 31, 8:52 PM CSTSevere Thunderstorm WarningLIXPike23 min
Mar 31, 9:00 PM CSTSevere Thunderstorm WarningLIXAmite45 min
Mar 31, 9:16 PM CSTSevere Thunderstorm WarningLIXWilkinson29 min
Mar 31, 9:25 PM CSTSevere Thunderstorm WarningLIXJackson20 min
Mar 31, 9:38 PM CSTSevere Thunderstorm WarningLIXAmite52 min
Mar 31, 9:57 PM CSTSevere Thunderstorm WarningLIXPike63 min
Mar 31, 10:27 PM CSTSevere Thunderstorm WarningLIXAmite18 min
Mar 31, 10:43 PM CSTSevere Thunderstorm WarningLIXHarrison, Jackson32 min
Mar 31, 10:50 PM CSTSevere Thunderstorm WarningLIXWalthall40 min
Mar 31, 11:16 PM CSTSevere Thunderstorm WarningLIXJackson14 min
Mar 31, 11:54 PM CSTSevere Thunderstorm WarningLIXHarrison, Jackson51 min
Apr 1, 1:25 AM CSTSevere Thunderstorm WarningLIXPearl River74 min
Apr 1, 2:06 AM CSTSevere Thunderstorm WarningLIXPearl River39 min
Apr 1, 2:44 AM CSTSevere Thunderstorm WarningLIXPearl River46 min
Apr 1, 10:25 AM CSTFlash Flood WarningLIXHancock3 hr

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.